MHRA released a drug safety update for amiodarone to remind healthcare professionals and patient/patient care providers to consider for proactive symptom management of potential organ toxicities [lung, eyes, gastrointestinal tract, nerves, skin, thyroid, heart, and liver] enabling the safe and effective usage of this medicine.

Amiodarone is a second-line treatment medication for cardiac dysrhythmias- irregular heartbeats such as atrial fibrillation and tachyarrhythmias. This medicinal product has long half-life of ~ 50 days and has potential to interact with many medications. Due to this, instructions, recommendations/guidance described in the product user manuals [SmPC], should be followed strictly to avoid unnecessary complications.

Important information for Healthcare Professionals

Second-line treatment: when the first-line treatment are found ineffective, then only consider amiodarone for use by adhering to a patient-centric benefit-risk estimate strategy based on individual patient conditions.

  • Consistent monitoring/review of patient condition on long-term amiodarone treatment for the life-threatening adverse drug reactions with delayed onset period.
  • Continuous Laboratory Check for liver and thyroid function before treatment, and at 6-monthly intervals
  • Since patients with medical history/underlying thyroid dysfunction are contraindicated, thyroid function tests should be performed before starting treatment and should be monitored for several months after discontinuation.
  • Pulmonary toxicity: Educate patients/care providers about potential risk for lung toxicity and advice to monitor/be cautious for signs & symptoms of toxicity.

Important information for Patients

Caution/monitoring for signs/symptoms of potential toxicity: Take special care for monitoring and early identification of any below listed experiences.

  • New or worsening shortness of breath or coughing that will not go away
  • Yellowing of the skin or eyes (jaundice), feeling tired or sick, loss of appetite, stomach pain, or high temperature
  • Weakness, weight loss or weight gain, heat or cold intolerance, hair thinning, sweating, changes in menstrual periods, swelling of the neck (goitre), nervousness, irritability, restlessness, or decreased concentration
  • Your heartbeat becomes even more uneven or erratic, or becomes very slow
  • Any loss of eyesight

Consider early actions by reporting immediately to your healthcare provider/ treatment interruptions/discontinuation upon identification of serious side effects.

Voluntary ADR reporting:

Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing to safety data from the post marketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.

All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.

This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.

Leave a comment

Your email address will not be published.

error: Content is protected !!